MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ PREPARED LOWENSTEIN-JENSEN MEDIA; ENRICHED CULTURE MEDIA

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ PREPARED LOWENSTEIN-JENSEN MEDIA; ENRICHED CULTURE MEDIA
Model Number 220909
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/16/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There were multiple lot numbers reported to be involved.The information for each lot number is as follows: medical device lot #: 1154486.Medical device expiration date: (b)(6) 2022.Device manufacture date: (b)(6) 2021.Medical device lot #: 1174674.Medical device expiration date: (b)(6) 2022.Device manufacture date: (b)(6) 2021.Medical device lot #: 1196549.Medical device expiration date: (b)(6) 2023.Device manufacture date: (b)(6) 2021.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that (b)(6) prepared (b)(6) media tubes from lot 1154486, 1100 tubes from lot 1174674, and 1000 tubes from lot 1196549 were contaminated with colonies on the lj slants and had uneven gradients of color in the agar.There was no indication that results were reported, and there was no report of patient impact.The following information was provided by the initial reporter: "colonies were seen on the lj slants and uneven gradient in color of the agar was observed.".
 
Additional Manufacturer Narrative
H6: investigation summary material 220909 is manufactured by rehydrating the media components with usp purified water and thoroughly mixing until a homogeneous solution is obtained.The tubes are filled, capped, torqued and then labeled by machine per standard operating procedure (sop).The tubes are then packed into trays and loaded onto a slant rack cart.The loaded cart is then run on a set inspissation cycle per sop.Post inspissation, tubes are packaged into final shipping configurations.Batch 1174674 the batch history record review for batch 1174674 was satisfactory and no quality notifications were generated during manufacturing and inspection.Filling, torquing and packaging processes were within specifications.In process checks during packaging are performed.Qc inspection and testing were satisfactory at time of release.Also, each batch history record was reviewed to confirm the following prior to release: the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.All autoclave parameters conformed to the validated cycle parameters for this product.The minimum f0 for this product was met.The complaint history for this batch was reviewed and no other complaints have been taken on this batch.Retention samples from batch 1174674 (10 tubes) were available for inspection.A carton of 10 tubes showed no evidence of color or contamination defect from visual inspection.According to the certificate of analysis slant appearance should be light green to light blue green all 10/10 retention tubes were in color specifications with the certificate of analysis.For further investigation of contamination two tubes went into testing.One tube was placed in the 33 to 37 degree c incubator and one tube was placed in the 20 to 25 degree c incubator.No microbial growth was observed in 2/2 incubated retention tubes at seven days incubation.Batch 1154486.The batch history record review for batch 1154486 was satisfactory and no quality notifications were generated during manufacturing and inspection.Filling, torquing and packaging processes were within specifications.In process checks during packaging are performed.Qc inspection and testing were satisfactory at time of release.Qc inspection and testing were satisfactory at time of release.Also, each batch history record was reviewed to confirm the following prior to release: the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.All autoclave parameters conformed to the validated cycle parameters for this product.The minimum f0 for this product was met.The complaint history for this batch was reviewed and no other complaints have been taken on this batch.Retention samples from batch 1154486 (10 tubes) were available for inspection.A carton of 10 tubes showed no evidence of color or contamination defect from visual inspection.According to the certificate of analysis, slant appearance should be light green to light blue green all 10/10 retention tubes were in color specifications with the certificate of analysis.For further investigation of contamination two tubes went into testing.One tube was placed in the 33 to 37 degree c incubator and one tube was placed in the 20 to 25 degree c incubator.No microbial growth was observed in 2/2 incubated retention tubes at seven days incubation.Batch 1196549.The batch history record review for batch 1196549 was satisfactory and no quality notifications were generated during manufacturing and inspection.Filling, torquing and packaging processes were within specifications.In process checks during packaging are performed.Qc inspection and testing were satisfactory at time of release.Qc inspection and testing were satisfactory at time of release.Also, each batch history record was reviewed to confirm the following prior to release: the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.All autoclave parameters conformed to the validated cycle parameters for this product.The minimum f0 for this product was met.The complaint history for this batch was reviewed and no other complaints have been taken on this batch.Retention samples from batch 1196549 (10 tubes) were available for inspection.A carton of 10 tubes showed no evidence of color or contamination defect from visual inspection.According to the certificate of analysis slant appearance should be light green to light blue green all 10/10 retention tubes were in color specifications with the certificate of analysis.For further investigation of contamination two tubes went into testing.One tube was placed in the 33 to 37 degree c incubator and one tube was placed in the 20 to 25 degree c incubator.No microbial growth was observed in 2/2 incubated retention tubes at seven days incubation.Six photos were received to assist with the investigation: the first photo shows a partial tube the focus is on the media the media appears light green which is accordance with the certificate of analysis.There does appear to be something that resembles a colony but that could be an indication of poorly mixed media.No product information is presented in this photo.The second photo shows another partial tube.The color of the media is in accordance with the certificate of analysis.What appears to be a colony actually appears more like poorly mixed media.Product information cannot be viewed in the photo provided.The third photo shows a partial tube.Emphasis is focused on the appearance of the media.The media color is on the blue green spectrum which is in accordance with the certificate of analysis.No product information can be observed in the photo the fourth photo show a partial tube emphasis on the media.The media in this photo appears more towards the blue-green color spectrum as in accordance with the certificate of analysis.No product information can be observed in this photo.The fifth photo shows a partial tube emphasis is on the media.The color is towards a light greenish color spectrum which is in accordance with the certificate of analysis.There is no product information presented in this photo.The sixth photo shows a partial tube emphasis placed on what appears to be growth but looks more like poorly mixed media.The color in this photo is more towards the blue green color spectrum.The color of the media in this photo is in accordance with the certificate of analysis.A photo alone cannot confirm a complaint.The photos fail to provide product information, such as batch or product information.No returns were received to assist with the investigation.This complaint cannot be confirmed by the photos provided.Bd will continue to trend complaints for contamination and appearance.As stated, the acceptable color range for this material 220909 is light green to light blue-green.The malachite green component in this product can vary in color with exposure to oxygen.This is the reason there may be color variations of the media within a single tube.If the color of the media is within specification of light green to light blue-green, the media is not defective and there is no expected impact to the performance of the media.This includes if the media is showing a color gradient within the same tube, if the gradient colors are within the specification of light green to light blue-green, then there is no expected impact to the performance of the media.H3 other text : see h10.
 
Event or Problem Description
It was reported that 3600 bd bbl¿ prepared lowenstein-jensen media tubes from lot 1154486, 1100 tubes from lot 1174674, and 1000 tubes from lot 1196549 were contaminated with colonies on the lj slants and had uneven gradients of color in the agar.There was no indication that results were reported, and there was no report of patient impact.The following information was provided by the initial reporter: "colonies were seen on the lj slants and uneven gradient in color of the agar was observed.".

Brand Name
BD BBL¿ PREPARED LOWENSTEIN-JENSEN MEDIA
Common Device Name
ENRICHED CULTURE MEDIA
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
katie swenson
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key12814190
Report Number1119779-2021-01812
Device Sequence Number5575229
Product Code KZI
UDI-Device Identifier30382902209097
UDI-Public30382902209097
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number220909
Device Catalogue Number220909
Device Lot NumberSEE SECTION H.10.
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/18/2021
Supplement Date Received by Manufacturer11/17/2021
Initial Report FDA Received Date11/15/2021
Supplement Report FDA Received Date12/02/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown